MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS
Model Number 10005877
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the pump was seated and the cuff-lock was engaged twice but the pump was able to be pulled out of the ventricle despite the cuff-lock being fully engaged.On the third attempt, the pump seated and locked and the pump was unable to be pulled out of the ventricle.There was no bleeding noted around the cuff-lock or apical cuff.The implanting procedure was finished and the pump appeared to be functioning appropriately.Additional information noted that there was no manipulation of the cuff-lock prior to implantation and the surgeon prepped the pump as normal.A mini apical cuff was used for the heartmate 3 implant.A full sternotomy surgical approach was used to implant the pump.The surgeon applied 14-16 interrupted mattress sutures on top of a felt donut (standard practice for the surgeon).The surgeon did not observe anything that was interfering with the pump-cuff connection and there was no difficulty engaging the cuff-lock before the first apparent successful engagement or any subsequent engagements.The surgeon denied using force to engage the cuff-lock and no tools were used.To verify the connection between the pump and cuff after the first connection, the surgeon noted that the cuff-lock was fully engaged as there was no yellow stripe visible.However the surgeon was able to pull the pump directly out of the ventricle.To verify the connection between the pump and cuff after the second connection, the surgeon noted that the cuff-lock was fully engaged as there was no yellow stripe visible.However the surgeon was able to pull the pump directly out of the ventricle.No actions were taken to troubleshoot the issue and there were no photos or videos taken of the issue.When the pump was pulled off the cuff after the first and second engagements, the surgeon used a surgical instrument both times as it could not be reopened with fingers alone (was totally locked in).To verify the connection between the pump and cuff after the third connection, the surgeon noted that the cuff-lock was fully engaged as there was no yellow stripe visible.The pump was not able to be pulled out of the ventricle after the third connection attempt.The surgeon reported that the patient was stable in the intensive care unit (icu) without complication.There was no harm or patient symptoms as a result of the cuff-lock issue.Related manufacturer report number (heartmate 3 lvas implant kit): 2916596-2020-02465.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the cause of the reported event could not be determined because no product was returned for evaluation.The surgeon reported initially encountering difficulty engaging the cuff lock to the mini cuff during implant.After 3 or 4 attempts, the lock was able to be engaged.Engagement was verified by the absence of the yellow indicators, however, the pump subsequently pulled out of the ventricle.The cuff lock could not be re-opened by hand and the use of a surgical instrument was needed to return it to the open position, indicating that the cuff lock had been moved into the fully locked position.The pump was engaged a second time and again pulled out of the ventricle.The lock was re-opened again with the use of a surgical tool.After the final attempt to engage the lock, the pump remained attached and there were no further issues.Review of the manufacturing documentation for the mini apical cuff found no deviations from manufacturing or quality assurance specifications.The cause of the cuff lock engagement issue could not be determined.There was no harm to the patient, who was reported to be stable and without complications following surgery.The patient remains ongoing on vad support with no further issues reported.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.Heartmate 3 mini apical cuff kit ifu, rev.E, in the ¿surgical procedures¿ section, explains how to prepare the mini apical cuff and the apical cuff holder for use.Section ¿directions for use¿ explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.In addition, this section describes how to insert the pump into the ventricle.This ifu cautions: when sewing the mini apical cuff to the exterior of the heart, the felt surface should have a flat or convex shape.This is so that the pump and slide lock mechanism can engage the metal ring on the mini apical cuff.The suture knots should not interfere with the connection.If a sealing agent is used on or near the mini apical cuff, it should not interfere with the slide lock mechanism.If the slide lock mechanism on the heartmate 3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of the slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings,¿ or a tactile feel of three ridges versus one.The slide lock will not engage the mini apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the mini apical cuff to visualize what might be preventing the connection.The mini apical cuff must be affixed to the left ventricle only by the sew-then-cut method.Using the cut-then-sew method may lead to challenges with engaging the slide lock mechanism.The mini apical cuff must be affixed to the left ventricle only by the prescribed technique in this document to avoid challenges with engaging the slide lock mechanism.Notify thoratec personnel if there is a change in how the device works, sounds, or feels.Heartmate 3 lvas ifu rev.C provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The ifu cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 lvad.If the slide lock mechanism on the hm3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings¿ or a tactile feel of three ridges versus one.The slide lock will not engage the apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the apical cuff to visualize what might be preventing the connection.The suture knots should not interfere with the connection.If a sealing agent is used on or near the apical cuff, it should not interfere with the slide lock mechanism.The surgical procedures section also includes information on de-airing the pump.During the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the implant was straightforward.After coring the ventricle, the surgeon could not get the pump to engage.There were 3 to 4 attempts to engage.On the 4th attempt, the pump did engage, but then pulled out.The pump was then engaged a second time but the pump pulled out again.The pump was engaged a third time while waiting on the vad engineering.There were no issues after the third engagement.The surgeon stressed that they did not force the cuff lock and just made adjustments.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key10079965
Report Number2916596-2020-02488
Device Sequence Number16849824
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public00813024013082
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number7265829
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/05/2020
Supplement Date Received by Manufacturer08/31/2020
Initial Report FDA Received Date05/21/2020
Supplement Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight85